Weaning off of Blood Pressure Medications

I have been on blood pressure medication for a couple of years, but would like to get off. My only side effect is it causes me to cough at times. Is it best to wean oneself off the meds gradually?

Blood pressure medicines need to be weaned gradually, because the body gets used to their effects and stops doing what it should do. Stopping cold turkey could be a strain on your body.

There are some supplements that increase the likelihood that you can successfully wean off the medicine. These are CoQ10 200 to 400 mg per day, high doses of magnesium 800 to 1000 mg per day, and hawthorn berry, an herb that acts as a vasodilator. I would start these for a month, then take ½ dose of your blood pressure medicine (which I assume is an ACE inhibitor, as this category has the best chance of causing a cough as a side effect) for 3 weeks, then ½ it again for 3 more weeks if on a fairly high dose, or just stop it all together if on a lower dose. Take your blood pressure every few days to see if it goes up, or if it causes high blood pressure symptoms. If not, you have removed a toxin from your body.

In Joel Kauffman’s book Malignant Medical Myths, Kauffman makes a strong point about the fact that blood pressures below 160 to 180 systolic over 95 to 100 diastolic carry no increased risk of heart disease or any cardiac event. Since the reason blood pressures are lowered is because of the ‘silent killer’ hypertension, and there is no ‘silent killer’ below the above mentioned levels, why be on any blood pressure medicine unless there is truly a medical risk at levels greater than 180 / 100, unless there are negative symptoms felt at lower levels? I recognize that some may consider this crazy (because it doesn’t jive with party line medicine, but read the chapter in Dr. Kauffman’s book and decide for yourself. The science is all there.

The next packet to be placed on the supplement site is a combination of those 3 above-mentioned products, which are designed for heart failure and hypertension. If you want them up sooner rather than later, let me know. If you’d like to get some marvelous supplements, click on the navigation bar on my website, and read about their contents. You have some excellent, top quality options.

7 Comments

  • Leigh Ann Smith
    November 13, 2009 - 10:24 am | Permalink

    I have insomnia. I exercise, eat right, take supplements. I have tried all the natural things and sleeping pills and still have problems sleeping. I have had some problems all my life (adhd) but it has worsened in mid-life and especially with menopause. (I am presently 54 and had a complete hyst at 50 and am on compounded hormones for the past few years now.

  • Dave, RN
    November 13, 2009 - 1:17 pm | Permalink

    Leigh Ann, I too have trouble sleeping, for years. At least I had trouble sleeping. I started useing Valarian and melatonin. Most melatonin comes in 3mg sizes, which in my opinion is too much. Get the 300 mcg size.
    What I do is take a 525mg Valarian 1 hour or so before bed. Then about 30 before bed I dissolve a melatonin under my tounge. I’ve been doing this for about three weeks and the results are outstanding. What’s even better is that the Valarian has been shown to work better if you use it regularly. And what’s best is that I wake up refreshed and not groggy.
    I got my valarian at my local Krogers, but you might have to go to a health food store. Make sure it is the extract standardized to at least .8% Valerenic acid.

  • susie
    June 13, 2011 - 5:57 am | Permalink

    I am now on benazepril 20mg , hydrochlorothiazide 12.5mg, cardizem 120mg, and coreg 6mg a day. My blood pressure at home on arm monitor never goes over 120.90.. and at doctors office it runs 150/100 and he keeps adding or rasing dose mgs.. i am tired of it.. hwo do i wen off most of my meds. i dont mind benazepril or the water pilli hate the other two.. i am 59 and weight is 172 and losing a pound a week. thank you. my doctor also told me there is no such thing as white coat bp

    • Phylene
      December 9, 2014 - 6:46 am | Permalink

      Blood pressure can rise depending on situations you are facing. Mine definitely goes up when I am at a clinic and goes down when I am relaxed at home. Doc can call it what he wants but he shoukd acknowledge it happens!

  • Lee Carpenter
    October 13, 2011 - 7:56 am | Permalink

    I take 2 50mg Losarton and 1 Propranalol ER 60mg per day. I have been recommended a natural remedy called Cardiotone by Ayush Herbs, I would like to wean off of my BP pills. any ideas?

  • pami
    March 26, 2013 - 7:30 am | Permalink

    I am on co approvel 300 ml and natrilix 1.5 ml . why still my bp is not under control. I walk 45 min daily. Do meditation and breathing daily. i am t

    ired of my bp readings. It is always flutuating from high to normal..
    i am on 15 ml of seroxet for anxiety and depression under control.why my bp not going down.

  • linda
    July 20, 2014 - 6:16 pm | Permalink

    I had been to the doctor a while back for coughing and a fever. Instead of taking care of that, he decides to wean me off of Inderal (propranolol) Since I am almost weaned from it, I have been feeling rough. I am tired and when I lay down, I get fluttering in my chest and then coughing. It takes a while to get that to stop. Do you think it has to do with coming off the medicine? This was not my regular doctor who did this. it was someone else I had to see on military base.

  • Leave a Reply

    Your email address will not be published. Required fields are marked *

    You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>